We describe a 51-year-old patient with endstage renal disease who developed vancomycin-associated exfoliative dermatitis. After four weeks of vancomycin hydrochloride treatment for staphylococcal pericarditis this patient developed a hypersensitivity reaction characterized by intermittent fevers, lymphadenopathy, peripheral eosinophilia, and exfoliative dermatitis. The reaction persisted for five weeks, probably because of inability to rapidly eliminate vancomycin secondary to underlying renal failure. Maculopapular rashes have been reported in two to six percent of patients who receive this drug, with severe skin reactions rarely reported. In addition to this case report, a review of the literature including 11 Eli Lilly/Food and Drug Administration case reports is presented. Although severe skin reactions to vancomycin rarely occur, they prolong morbidity, particularly in patients with renal failure.